Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Treated for blood clot. Taking warfarin. Feeling pressure in upper thigh. Should I worry?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
I was treated for a blood clot in my left thigh last summer, and I now take warfarin daily. For the past few months I've been feeling pressure in my upper left thigh near my groin. It occurs at rest and while exercising, but it is not constant. Should I worry that I've developed another clot?
Posted Tue, 4 Jun 2013 in Medicines and Side Effects
Answered by Dr. Nirmala P 4 hours later
Thanks for asking in Healthcare Magic.

The symptoms of venous thrombosis are nonspecific and needs imaging for diagnosis. Since you have a history of genetic clotting issue, a risk factor for recurrence, the possibility of another clot cannot be ruled out. Recurrences in male sex is common.

Venous thrombi are mainly fibrin thrombi and so the anticoagulants are effective. But they do not dissolve already formed clot and only prevent formation of new clots by reducing the rate of fibrin formation. And the chances of recurrence at the same site is minimal unless the dose of Warfarin is inadequate.

The dose of warfarin is individualized according to a person's prothrombin time (PT), by repeated measurement of PT. This is to achieve a proper therapeutic benefit without unduly increasing the chances of bleeding. The optimum INR value for Warfarrin is 2 to 3 in deep vein thrombosis. More than 3, it will increase the risk of bleeding and less than 2 it will promote clotting.

A condition called post thrombotic syndrome can also cause mild to moderate swelling at the end of the day in patients with DVT. This occurs in the first few years after the initial episode and is due to the damage to the blood vessel by the thrombus. Over weight can cause pressure on the pelvic veins and can cause swelling but this will not present on a single side.

So, please check the INR value and also consult your treating Dr, about the possibility of recurrence of clot or the possibility of post thrombotic syndrome.

I hope this helps. Please address to me if you have any further concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor